Alert archive / Nevada / Flash Flood Warnings in 2008

Flash Flood Warning 45, NWS Las Vegas, NV

August 6, 2008Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 6, 2008, 8:27 PM PDT for Clark County, Nevada. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2008, 8:27 PM PDT (03:27 UTC)
Expired
Aug 6, 2008, 9:17 PM PDT
In force
50 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 3.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
3330 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 070327
FFWVEF
NVC003-070500-
/O.NEW.KVEF.FF.W.0045.080807T0327Z-080807T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
827 PM PDT WED AUG 6 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 1000 PM PDT.

* AT 820 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FROM A THUNDERSTORM JUST SOUTH OF MOAPA. THIS 
  STORM WAS NEARLY STATIONARY. THE HEAVIEST RAIN WAS FALLING IN THE 
  CALIFORNIA WASH AND SURROUNDING AREAS.

* LOCATIONS IMPACTED INCLUDE...MOAPA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES...
DRAINAGE AREAS...HIGHWAYS...STREETS AND LOW WATER CROSSINGS. WHEN YOU
APPROACH FLOOD WATERS...TURN AROUND...DONT DROWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3670 11479 3670 11457 3652 11457 3652 11479

$$

MORGAN
1 follow-up statement
000
WGUS75 KVEF 070417
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
917 PM PDT WED AUG 6 2008

NVC003-070427-
/O.CAN.KVEF.FF.W.0045.000000T0000Z-080807T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
917 PM PDT WED AUG 6 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL CLARK
COUNTY...

AT 915 PM PDT...RADAR SHOWED THAT HEAVY RAIN HAD MOVED OUT OF THE 
WARNED AREA. NO REPORTS OF FLOODING HAD BEEN RECEIVED...SO THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 3670 11479 3670 11457 3652 11457 3652 11479

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:30 PM PDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 6, 3:30 PM PDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT WED AUG 6 2008

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER SOUTHERN
NEVADA...NORTHWEST ARIZONA AND NEARBY SOUTHEAST CALIFORNIA THROUGH
FRIDAY FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH SOME STORMS.
A DRIER SOUTHWEST FLOW IS FORECAST TO DEVELOP FOR THE WEEKEND WITH
THUNDERSTORMS MAINLY CONFINED TO NORTHWEST ARIZONA.
&&

.SHORT TERM...CONVECTION AS EXPECTED TODAY WITH MAINLY ISOLATED
STORMS OVER THE EASTERN HALF OF THE CWA. STRONGEST STORMS ARE MAINLY
LOCATED OVER SOUTHERN UTAH AND NORTHERN ARIZONA WITH SEVERAL
OUTFLOW BOUNDARIES FLOATING AROUND. RUC AND TO SOME EXTENT THE NAM
ARE SHOWING A WEAK DISTURBANCE OVER NORTHERN ARIZONA WHICH IS
FORECAST TO SLOWLY DRIFT NORTH THIS EVENING. EXPECT THIS AREA TO SEE
THE BETTER ORGANIZED CONVECTION WHICH MAY EXTEND INTO MOHAVE COUNTY.
WILL ALSO NEED TO WATCH CONVECTION OVER SOUTHWEST UTAH WHICH COULD
SEND OUTFLOW BOUNDARIES SOUTH INTO CLARK COUNTY AND GENERATE
CONVECTION. DRIER AIR HAS PUSHED INTO THE WESTERN ZONES AS A TROUGH
OF LOW PRESSURE DIGS OFF THE WEST COAST...HOWEVER MOISTURE WILL
STILL REMAIN OVER THE EASTERN HALF OF THE CWA THROUGH FRIDAY WITH A
SLOW DRYING TREND FROM THE WEST. ISOLATED CONVECTION WILL CONTINUE
OVER THE EASTERN HALF OF THE CWA THROUGH FRIDAY WITH THE POTENTIAL
OF HEAVY RAIN AS ANY STORMS WILL BE SLOW MOVERS.
&&

.LONG TERM...THE UPPER FLOW BECOMES MORE WESTERLY OVER THE AREA THIS
WEEKEND AND INTO NEXT WEEK AS LOW PRESSURE MOVES ACROSS OREGON AND
THE NORTHERN TIER STATES. THIS FLOW IS NOT AS CONDUCIVE TO TSTORM
DEVELOPMENT WITHIN THE CWA AND HAVE INDICATED THIS IN THE GRIDS BY
LIMITING THE BEST POTENTIAL TO MOHAVE COUNTY FROM SATURDAY ONWARDS.
MAINTAINED A MENTION OF A SLIGHT CHANCE OF STORMS IN LINCOLN AND
CLARK COUNTIES OVER THE WEEKEND AS WELL SINCE MODELS CONTINUE TO
SHOW SOME INSTABILITY AND MOISTURE IN THESE AREAS AT THAT TIME
FRAME. EARLY NEXT WEEK...MODEL MOISTURE PARAMETER FORECASTS SHOW
RELATIVELY DRY AIR PUSHING INTO MUCH OF THE CWA WITH THE MORE MOIST
CONDITIONS CONFINED TO THE SOUTHEASTERN AREAS. THIS APPEARS TO BE
DUE TO WEAK IMPULSES MOVING THROUGH THE FLOW AND IMPEDING A COMPLETE
SCOURING OF MOISTURE IN THAT REGION. LESS MOISTURE AND CLOUD COVER
SHOULD ALLOW TEMPERATURES TO RECOVER BACK TO ABOVE NORMAL LEVELS BY
EARLY NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS REMAIN POSSIBLE
THROUGH EARLY EVENING AND WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAIN AND STRONG...ERRATIC WINDS WHERE THEY DEVELOP. THUNDERSTORMS
THAT HAVE FORMED SOUTH OF THE AREA THIS AFTERNOON WILL EVENTUALLY
TURN WINDS TO THE SOUTH SOUTHEAST AS OUTFLOW BOUNDARIES RELEASED
FROM THESE STORMS PUSH INTO THE VALLEY. ADDITIONALLY...ISOLATED
STORMS ARE POSSIBLE IN ALL APPROACH CORRIDORS THROUGH EARLY EVENING.
CEILINGS IN GENERAL WILL REMAIN AOA 15K FEET.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORM COVERAGE TO CONTINUE
OVER THE NEXT COUPLE OF DAYS PRIMARILY IN THE AFTERNOON AND EARLY
EVENINGS. THE MAIN IMPACTS WILL BE BRIEF HEAVY RAIN AND GUSTY...
ERRATIC WINDS IN AND AROUND THUNDERSTORMS. WINDS WILL GENERALLY BE
SOUTHERLY WITH GUSTS TO AROUND 20 KTS. CEILINGS ARE EXPECTED TO
REMAIN AOA 15K FEET.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

GORELOW/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 6, 6:25 AM PDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
625 AM PDT WED AUG 6 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-070700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
625 AM PDT WED AUG 6 2008 /625 AM MST WED AUG 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR OVER THE EASTERN HALF OF THE REGION WILL
LEAD TO ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS
DURING THE AFTERNOON AND EVENING. THUNDERSTORMS CAPABLE OF
PRODUCING HEAVY RAIN CAN BE EXPECTED OVER GENERALLY THE SAME AREA
AS TUESDAY...MAINLY SOUTHEAST NEVADA AND NORTHWEST ARIZONA. THE
PRIMARY THREAT WILL BE ISOLATED FLASH FLOODING. SCATTERED
THUNDERSTORMS WITH LIGHT TO MODERATE RAIN SHOWERS AND POSSIBLY
SMALL HAIL CAN BE EXPECTED OVER THE SOUTHERN SIERRA AND ESMERALDA
COUNTY NEVADA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL PERSIST ACROSS THE SAME AREA THURSDAY THEN
BEGIN TO DECREASE IN COVERAGE FROM WEST TO EAST FRIDAY THROUGH
THE WEEKEND AS DRIER SOUTHWEST FLOW DEVELOPS. ISOLATED
THUNDERSTORMS WILL BE CONFINED TO NORTHWEST ARIZONA SATURDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:36 PM PDTFlash Flood WarningVEFLincoln86 min
Aug 6, 7:52 PM PDTAreal Flood AdvisoryVEFClark62 min
Aug 7, 1:51 PM PDTAreal Flood AdvisoryVEFClark, Nye18 min
Aug 7, 2:00 PM PDTFlash Flood WarningVEFClark108 min
Aug 7, 2:17 PM PDTSevere Thunderstorm WarningVEFClark23 min
Aug 7, 2:58 PM PDTSevere Thunderstorm WarningVEFClark47 min
Aug 7, 3:05 PM PDTFlash Flood WarningVEFClark115 min
Aug 7, 3:37 PM PDTFlash Flood WarningVEFClark83 min
Aug 7, 4:08 PM PDTFlash Flood WarningVEFClark75 min

Nearby

Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.